Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS El Paso, TX

June 15, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 15, 1997, 7:16 PM MDT for Hudspeth County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 7:16 PM MDT (01:16 UTC)
Expired
Jun 15, 1997, 7:50 PM MDT
In force
34 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS1 KELP 160116 RRA
SVRELP
TXC229-160150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
716 PM MDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN TEXAS

   ...NORTHWESTERN HUDSPETH COUNTY
 
AT 715 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 14 MILES NORTHEAST OF HORIZON CITY
MOVING NORTHEAST AT 40 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:50 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 2:50 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SUN JUN 15 1997

RADAR ALRDY HOPPING WITH 1.5 INCH HAIL AND AN APRNT FALSE TVS. SO
DISC TO BE SHORT.  LATEST ETA DEEPR AND SLOWER WITH H5 LOW. H8 MIXR
REMAIN AT 12 FOR TX ZONES TONIGHT...DRYER FOR NM ZONES AND AT H7
WITH DRY SLOT IN AT 48 HRS.  WILL KEEP POPS UP FOR TONIGHT AND A
SLIGHT CHC FOR NE ON MONDAY AS LOW EJECTS.  WILL STAY CLOSE TO MOS
TEMPS EXCEPT FOR COOLER TNGT AND MONDAY.  SVR- 3 WEEKENDS IN A ROW
NOW.  NOTE:CCF NUMBERS INCORRECT.  ZONE HAS REAL NUMBERS.

 6

SILVER CITY           BB  48/ 72/ 50/ 82 3100
TRUTH OR CONSEQUENCES BB  56/ 78/ 58/ 88 3100
ALAMOGORDO            BB  56/ 80/ 58/ 90 3100
CLOUDCROFT            BB  39/ 59/ 41/ 69 3100
LORDSBURG             BB  52/ 82/ 54/ 92 3100
DEMING                BB  52/ 80/ 54/ 90 3100
LAS CRUCES            BB  53/ 79/ 55/ 89 3100
EL PASO               BB  58/ 82/ 60/ 92 3100

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:32 PM MDTSevere Thunderstorm WarningEPZEl Paso58 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.